Quetiapine- dosages and side effects - Action on Postpar...

Action on Postpartum Psychosis

2,942 members2,082 posts

Quetiapine- dosages and side effects

JoannaBrooks profile image
JoannaBrooks

Hi, I had post partum psychosis after my first son. 10 years on I have been diagnosed bipolar. I used to take olanzapine but as you probably all know it makes you fat. Therefore I am on 300mg of quetiapine at night time. I also take sertraline (SSRI) for my terrible PMS/PMDD. And recently was put on pregabalin for anxiety which then went away.

I am wondering what dosages people typically on. It knocks me out too much at 300mg. So am wondering if it would still be clinically effective at a lower dose. Any one on less than 300mg please??

Also olanzapine used to take the age off of my PMS irritability which is super intense for about 10 days before (despite a good diet/supplements/low stress at the moment).

Quetiapine has not, in fact I'm more irritable (throughout the cycle) and have lots of headaches.

The latter might not be the quetiapine at all as I am now peri-menopausal so next step my psychiatrist is consdering is oestrogen patches/progesterone pessaries as they least likely to cause side effects.

Anyone get headaches/feel irritable on quetiapine????

And anyone on less than 300mg find quetiapine still helps as a mood stabiliser for bipolar???

thanks

11 Replies

Hello,

I too have a diagnosis of Bipolar Disorder.

I am taking Quetiapiane 150mg at night.

I started when I was 28 weeks pregnant ( I am now 35wks).

The reason I am on it is to prevent Post Partum Psychosis once I give birth.

I can't really tell if it working as a mood stabiliser because I was feeling well before commencing this medication and continue to do so.

Before starting Quetiapine as a preventative measure, I was off all medication, my mood was already stable and I was feeling well for a long time.

I do find that 150mg quetiapine makes me drowsy meaning I sleep really well through the night.

I took 50mg of quetiapine in the morning and 100mg at night on one day before changing to 150mg at night only. I was very irritable, snappy, grumpy, moody and not feeling myself after taking small dose of 50mg in the morning and my perinatal psyhiatrist agreed that I can take it at night only instead- I haven't had irritability symptoms since.

I hope this helps.

Thanks so much. Interesting to note you are only on 150mg :) Good luck with your baby 👶🏼. I am sure you will be fine. I didn’t have PP with my second son when I took olanzapine as a preventative. All the best x.

Naomi_at_app profile image
Naomi_at_appAdministrator

Hi Joanna

It can be such a difficult balancing act with medication and side-effects can't it, particularly adding perimenopause into the mix (I'm at this stage too, also with a bipolar diagnosis)

One of the things I found really helpful during my last hospital admission 6 years ago was to have an appointment with a specialist pharmacist to look at meds options, interactions between meds and side effects. As you are under the care of a psychiatrist, it might be worth asking if your NHS trust has a specialist pharmacy service that you could access.

In terms of the interaction between bipolar disorder and perimenopause, I'm finding the free app Balance useful to help log symptoms, and read up on the best evidence on HRT. menopausedoctor.co.uk/resou...

Hope this is helpful,

Warm wishes

Naomi

Thank you very much. Can I ask what meds you on??

Naomi_at_app profile image
Naomi_at_appAdministrator

Hi Joanna - still a bit of a cocktail here I must admit! I take a mood stabiliser, small dose of Olanzapine and an antidepressant having stayed on the same combination since my last admission 6 years ago - and have recently been prescribed progesterone by my GP to see if we can get a hold on headaches and PMS. It feels like time to review all my meds and get more specialist advice on bipolar and menopause so I'm looking into a private appointment with a psychiatrist to help me make an informed decision.

Interesting. I have bad headaches and pms too. What form of progesterone? Has it helped? Thanks so much

Naomi_at_app profile image
Naomi_at_appAdministrator in reply to JoannaBrooks

Hi Joanna - I take a progesterone-only contraceptive pill with the newer type of bioidentical progesterone (Cerazette). It caused quite a lot of breast tenderness to start with, but four months in I have found that it has reduced my headaches and some of the more dramatic mood/energy swings! The GP wasn't keen to prescribe combined HRT yet as my periods are still very regular, but I am keeping an open mind as I'm definitely getting some other symptoms like night sweats... yuck!

Good luck with your conversations with your psychiatrist, and don't be afraid to ask for more specialist input on HRT/perimenopause if you need it - most NHS Trusts should have a specialist menopause services within their women's health provision. Hope you get on OK, Naomi x

Thank you. Not heard of that form. That’s great.

I have bipolar, and am on 600mg Quetiapine along with lots of other psych and medical meds.

I started at 50mg, and it's gradually gramped up over the years until now and I'm now settled on a good cocktail that has worked for me. At 300mg, I was still getting huge side effects including all of those that you mention, and they lasted for at least 3 months and up to 6. I opted to stick with it and treat the side effects, which I've done so successfully that I am up with the fairies after a good night sleep, no dry mouth, headaches nothing. The only thing I've not managed is weight, and unfortunately I have gained weight (though it could be down to life style).

I'm a strong believer in giving any new medication time for your body to really get used to things, and have put up with some pretty nasty side effects over the years, but it's an individual choice. If you're not happy, it's worth talking to the doctors and seeing if there are alternatives. It could be that you could try a slow release version, or another format (some drugs have patches, 'bottom bullets' (my son's description), creams etc. No idea if available), that can offer treatment with less side effects.

Thank you. What did you do to treat the side effects??

It's some time ago now and I had other side effects too (dry mouth, constipation, nausea, loss of libido, dreadful headaches, the jerks and trembling), but as I remember I was using Ibruprofen, paracetamol, Senna & codeine, and chocolate......lots of it lol! I'm still having issues with the loss of libido (but fortunately my husband is o f an age where as he puts it 'never sure what will come first, an orgasm o r death'), & constipation, but both of those could be down to other causes too.

In respect of the irritability, I had this several years prior when I experienced the menopause but I also suffer from GAD. Given the option of HRT I would have jumped at it but I'd had a number of strokes so it was a huge NO. However if the irritability is down to anxiety, I manage my crippling anxiety with a mix of Venlafaxine 375mg and Propanalol as a top up.

I also take Omeprazole as a tummy protector, and probiotics which work Miracles with nausea. Finally I'm a strong believer in the use of essential oils and find that these can bring great relief from many side effects.

You may also like...